Facebook Pixel
EmpowHER Guest

Abdominal side effects of estradiol

By Anonymous May 28, 2009 - 7:26am
Rate This

I started four times a treatment with transdermal 17-beta-estradiol 25 mcg and always had to stop it after 4-5 weeks because of progressively increasing abdominal side effects (air bloating, borborigms, colon pain and spasms). My colonscopy is normal, blood and genetic tests for predisposition to trombophylia are negative.
According to the product information, these side effects are common.
My physician prescribed me vegetal coal to reduce abdominal air, with poor result; the dose of estradiol cannot be reduced because 25 mcg is the lowest available in my country.

I also searched more information about management of these minor side effects on medical journals, but there is nothing helpful.

What other physicians, who prescribe estradiol as HRT in menopause, recommend patients facing similar symptoms?
What do patients facing similar symptoms do?

Add a Comment2 Comments

EmpowHER Guest

Hi, Allison. Thanks for your comment.
My abdominal side effects are due to the physiologic stimulation of the estrogen receptors in the intestine, that's why they are common.
I don't want a drug alternative to estradiol.
Menostar is not available in my Country.
Do all the women who experience the same side effects stop using estradiol?
Isn't there a way to minimize those side effects?
Where can I find a doctor who is familiar with HRT to ask him?

May 29, 2009 - 3:24am

I'm looking into some information for you, and have a few more questions:

1) Do you use the transdermal patch at all times, or on a rotating schedule (for instance, wear patch 3 weeks, then 1 week with no patch)

2) According to www.Medlineplus.gov, Menostar brand patches have the lowest amount of estrogen compared to other brands. Are you using this brand, by chance?

3) Have you or your doctor explored other hormone replacement therapies? What are your symptoms (the reason you are using estradiol), and maybe we can find some suggestions for you through this avenue.

The side effects you describe do seem to be fairly common with the use of transdermal estradiol. What has your doctor recommended, if anything, as an alternative to estradiol (instead of just recommending another drug to take care of the side effects of your HRT)?

May 28, 2009 - 12:44pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.